Existence and multiplicity of solutions for second-order impulsive differential equations on the half-line
Advances in Difference Equations volume 2013, Article number: 293 (2013)
In this paper, we use variational methods to investigate the solutions of impulsive differential equations on the half-line. The conditions for the existence and multiplicity of solutions are established. The main results are also demonstrated with examples.
Impulsive differential equations arising from the real world describe the dynamics of processes in which sudden, discontinuous jumps occur. Such processes are naturally seen in biology, medicine, mechanics, engineering, chaos theory and so on. Due to their significance, a great deal of work has been done in the theory of impulsive differential equations [1–8].
In this paper, we consider the following second-order impulsive differential equations on the half-line:
where , for , , .
In recent years, boundary value problems (BVPs) for impulsive differential equations in an infinite interval have been studied extensively and many results for the existence of solutions, positive solutions, multiple solutions have been obtained [9–12]. The main methods used for the infinite interval problems are upper and lower solutions techniques, fixed point theorems and the coincidence degree theory of Mawhin in a special Banach space. On the other hand, many researchers used variational methods to study the existence of solutions for impulsive boundary value problems on the finite intervals [13–19].
However, to the best of our knowledge, the study of solutions (in particular the multiplicity of solutions) for impulsive boundary value problems on the half-line using a variational method has received considerably less attention. In , Chen and Sun studied the following equations:
where λ is a positive parameter. By using a variational method and a three critical points theorem, the authors proved the existence and multiplicity of solutions for IBVP (1.2).
Motivated by the above work, in this paper we use critical point theory and variational methods to investigate the existence and multiple of solutions of IBVP (1.1), in particular, its multiple solutions generated from the impulsive. Here, a solution for problem (1.1) is said to be generated from the impulsive if this solution emerges when the impulsive is not zero, but disappears when the impulsive is zero. For example, if problem (1.1) possesses at most one solution when the impulsive is zero, but it possesses three solutions when the impulsive is not zero, then problem (1.1) has at least two solutions generated from the impulsive. Our method is different from problem (1.2) and the main results extend the study made in .
2 Preliminaries and statements
Firstly, we introduce some notations and some necessary definitions.
Denote the Sobolev space X by
In the Sobolev space X, consider the inner product
inducing the norm
Obviously, X is a reflexive Banach space.
Let , with the norm . Then Y is a Banach space. In addition, X is continuously embedded in Y, then there exists a constant such that
Suppose that . Moreover, assume that for every , belongs to and belongs to . We say that u is a classical solution of BVP (1.1) if it satisfies the following conditions: u satisfies the first equation of (1.1) a.e. on ; the limits , , , exist and the impulsive condition of Eq. (1.1) holds; , exists, and the boundary conditions in Eq. (1.1) hold.
In order to study problem (1.1), we assume that the following conditions are satisfied:
(H1) There exist , , , , such that
For each , consider the functional φ defined on X by
In view of (H1), it follows that , then , , we can conclude that φ is well defined, and it is easily verified that φ is a Gâteaux derivative functional whose Gâteaux derivative at the point is the functional , given by
for any .
In fact, by (H1), for any and , it holds that
Since and , by applying (2.3) and Leibniz formula of differentiation, we obtain for any . That is, is well defined on X.
Lemma 2.1 If is a critical point of φ, then u is a classical solution of IBVP (1.1).
Proof Let be a critical point of the function φ, we have
for any .
For any and with , for every . Then (2.4) implies
This means, for any ,
where . Thus is a weak solution of the following equation:
Let , then (2.5) becomes of the following form:
Then the solution of (2.6) can be written as
where and are two constants. Then and . Therefore, . By the previous equation, we can easily get that the limits , , , and exist. On the other hand, choose any such that for . Then (2.4) implies
By a similar argument, we can get that and , exist. Therefore, u satisfies the equation in IBVP (1.1) a.e. on .
By integrating (2.4), one has
Since u satisfies the equation in IBVP (1.1) a.e. on , by (2.7), one has
Next we will show that u satisfies the impulsive conditions in IBVP (1.1). If not, without loss of generality, we assume that there exists such that
Obviously, . By simple calculations, we obtain , , . Then, by (2.8), we get
which contradicts (2.9). So u satisfies the impulsive conditions of (1.1).
Thus, (2.8) becomes of the following form:
for all . Since v is arbitrary, (2.10) shows that . Therefore, u is a classical solution of IBYP (1.1). □
To this end, we state some basic notions and celebrated results from critical points theory.
Definition 2.1 (see )
Let X be a real reflexive Banach space. For any sequence , if is bounded and as possesses a convergent subsequence, then we say that φ satisfies the Palais-Smale condition (denoted by the P.S. condition for short).
Lemma 2.2 (see )
Let X be a real Banach space, and let satisfy the P.S. condition. If φ is bounded from below, then
is a critical value of φ.
Definition 2.2 (see )
If X is a real Banach space, we denote by the class of all functionals possessing the following property: if is a sequence in X converging weakly to and , then has a subsequence converging strongly to u.
Lemma 2.3 (see )
Let X be a separable and reflexive real Banach space; let be a coercive, sequentially weakly lower semicontinuous functional, belonging to , bounded on each bounded subset of X and whose derivative admits a continuous inverse on ; let be a functional with compact derivative. Assume that ϕ has a strict local minimum with . Finally, setting
assume that . Then, for each compact interval (with the conventions , ), there exists with the following property: for every and every functional with compact derivative, there exists such that for each , the equation has at least three solutions whose norms are less than σ.
3 Main results
Now we get the main results of this paper.
Theorem 3.1 Suppose that (H1) and hold. Then IBVP (1.1) has at least one solution if the following conditions hold:
(H2) The impulsive function has sublinear growth, i.e., there exist constants , and , , such that
Proof It follows from conditions (H1), (H2) and (2.2) that
Since , , the above inequality implies that . So φ is a functional bounded from below.
Next we prove that φ satisfies the P.S. condition. Let be a sequence in X such that is bounded and as . Then there exists a constant such that . We first prove that is bounded. From (3.1), we have
Since , , and , , it follows that is bounded in X. From the reflexivity of X, we may extract a weakly convergent subsequence that, for simplicity, we call , in X. Next, we will verify that strongly converges to u in X. By (2.3), we have
By in X, we see that uniformly converges to u in . So,
By and , we have
In view of (3.2), (3.3) and (3.4), we obtain as . Then φ satisfies the P.S. condition. According to Lemma 2.2, φ has at least one critical point, i.e., IBVP (1.1) has at least one classical solution for . □
Theorem 3.2 Suppose that (H1) and the following conditions hold, then there exist constants , such that for each , IBVP (1.1) possesses at least three solutions, and their norms are less than σ. Moreover, two of them are generated from the impulsive.
(H3) is nonincreasing about u for all .
(H4) There exists a constant such that .
(H5) , , where
Proof We apply Lemma 2.3 to prove this theorem.
Firstly, we denote that
Now, we show that the fundamental assumptions are satisfied. Obviously, X is a separable and reflexive real Banach space. It is easy to see that is a functional, coercive, bounded on each bounded subset of X, belongs to . Suppose that , in X, then converges uniformly to u on with an arbitrary constant and . Thus
Therefore, ϕ is sequentially weakly lower semicontinuous. For any , we have
So is uniformly monotone. By , we know that exists and is continuous on .
For any , we have . Suppose that , then on . By , we have as . So is strongly continuous which implies is a compact operator by .
From the continuity of , we can obtain that converges uniformly to as . That is, as . So is strongly continuous on X, which shows that is a compact operator by . Moreover, is continuous since it is strongly continuous. In addition, ϕ has a strict local minimum 0 with .
Therefore, all the fundamental assumptions hold.
Next we show that .
From (H5), there exist such that
By the continuity of , , we know that is bounded for any . One can choose , , and such that
Then, for any , we have
Hence, we have
On the other hand, if , then , where , . If , then . Then it follows that
Therefore, we have
Combining (3.5) with (3.6), we obtain
From (H4), one has
Therefore, we obtain .
By Lemma 2.3, we can choose such that , there exists with the following property: for every , there exists such that for each , the equation has at least three solutions in X whose norms are less than σ. Hence, IBVP (1.1) has at least three solutions in X whose norms are less than σ.
Now we prove that IBVP (1.1) has at least two solutions generated from the impulsive. In fact, we only need to verify that IBVP (1.1) has at most one solution when , . On the contrary, assume that IBVP (1.1) has at least two distinct solutions , when , , then , are critical points of the operator φ, which implies . From (H3), we know that is nonincreasing about u for any , then
Hence, one has
which implies that , i.e., IBVP (1.1) has at most one solution when the impulsive are zero. Therefore, we obtain that IBVP (1.1) has at least two solutions generated from the impulsive.
This completes the proof. □
To illustrate how our main results can be used in practice, we present the following example.
Example 4.1 Let , consider the following problem:
Since , for a.e. and all , where
, with , then it shows that (H1) is satisfied.
It is easy to see that the impulsive function has sublinear growth, then condition (H2) holds.
Applying Theorem 3.1, problem (4.1) possesses at least one solution.
Example 4.2 Let , consider the following problem:
Suppose that and , then
Obviously, , for a.e. and all , where
, with . Then it shows that (H1) is satisfied.
It is easy to see that is nonincreasing about u for all , then (H3) holds.
so (H4) holds.
By a simple computation, one has , which implies that condition (H5) is satisfied.
Applying Theorem 3.2, problem (4.2) possesses at least three solutions, and two of them are generated from the impulsive.
Lakshmikantham V, Bainov DD, Simeonov PS: Theory of Impulsive Differential Equations. World Scientific, Singapore; 1989.
Samoilenko AM, Perestyuk NA: Impulsive Differential Equations. World Scientific, Singapore; 1995.
Agarwal RP, Franco D, O’Regan D: Singular boundary value problems for first and second order impulsive differential equations. Aequ. Math. 2005, 69: 83-96. 10.1007/s00010-004-2735-9
Li J, Nieto JJ, Shen J: Impulsive periodic boundary value problems of first-order differential equations. J. Math. Anal. Appl. 2007, 325: 226-299. 10.1016/j.jmaa.2005.04.005
Chu J, Nieto JJ: Impulsive periodic solutions of first-order singular differential equations. Bull. Lond. Math. Soc. 2008, 40: 143-150. 10.1112/blms/bdm110
Luo ZG, Shen JH: Stability and boundedness for impulsive functional differential equations with infinite delays. Nonlinear Anal. 2001, 46: 475-493. 10.1016/S0362-546X(00)00123-1
Cai GL, Ge WG: Positive solutions for second order impulsive differential equations with dependence on first order derivative. J. Math. Res. Expo. 2006, 26: 725-734.
Hernandez E, Henriquez HR, McKibben MA: Existence results for abstract impulsive second-order neutral functional differential equations. Nonlinear Anal. TMA 2009, 70: 2736-2751. 10.1016/j.na.2008.03.062
Tian Y, Ge WG: Triple positive solutions of three-point boundary value problem for second-order impulsive differential equations on the half-line. Dyn. Syst. Appl. 2008, 17: 637-652.
Liu XY, Yan BQ: Multiple solutions of impulsive boundary value problems on the half-line. J. Comput. Appl. Math. 1998, 5: 111-123.
Guo DJ: Multiple positive solutions for first order impulsive superlinear integro-differential equations on the half line. Acta Math. Sci. 2011, 31: 1167-1178. 10.1016/S0252-9602(11)60307-X
Li JL, Nieto JJ: Existence of positive solutions for multipoint boundary value problem on the half-line with impulses. Bound. Value Probl. 2009., 2009: Article ID 834158
Nieto JJ, Regan DO: Variational approach to impulsive differential equations. Nonlinear Anal. 2009, 10: 680-690. 10.1016/j.nonrwa.2007.10.022
Nieto JJ: Variational formulation of a damped Dirichlet impulsive problem. Appl. Math. Lett. 2010, 23: 940-942. 10.1016/j.aml.2010.04.015
Xiao J, Nieto JJ, Luo ZG: Multiplicity of solutions for nonlinear second order impulsive differential equations with linear derivative dependence via variational methods. Commun. Nonlinear Sci. Numer. Simul. 2012, 17: 426-432. 10.1016/j.cnsns.2011.05.015
Sun J, Chen H: Variational method to the impulsive equation with Neumann boundary conditions. Bound. Value Probl. 2009., 17: Article ID 316812
Sun J, et al.: The multiplicity of solutions for perturbed second order Hamiltonian systems with impulsive effects. Nonlinear Anal. TMA 2010, 72: 4575-4586. 10.1016/j.na.2010.02.034
Zhang Z, Yuan R: An application of variational methods to Dirichlet boundary value problem with impulses. Nonlinear Anal., Real World Appl. 2010, 11: 155-162. 10.1016/j.nonrwa.2008.10.044
Tian Y, Ge WG: Applications of variational methods to boundary value problem for impulsive differential equations. Proc. Edinb. Math. Soc. 2008, 51: 509-527.
Chen H, Sun J: An application of variational method to second-order impulsive functional differential equation on the half-line. Appl. Math. Comput. 2010, 217: 1863-1869. 10.1016/j.amc.2010.06.040
Mawhin J, Willem M: Critical Point Theory and Hamiltonian Systems. Springer, Berlin; 1989.
Rabinowitz PH: Variational methods for Hamiltonian systems. 1. Handbook of Dynamical Systems 2002, 1091-1127.
Ricceri B: A further three critical points theorem. Nonlinear Anal. 2009, 71: 4151-4157. 10.1016/j.na.2009.02.074
Zeidler E: Nonlinear Functional Analysis and Its Applications. Springer, Berlin; 1990.
This work is partially supported by the National Natural Science Foundation of China (No. 71201013), the Humanities and Social Sciences Project of the Ministry of Education of China (No. 12YJC630118), the Innovation Platform Open Funds for Universities in Hunan Province of China (No. 13K059), the Provincial Natural Science Foundation of Hunan (No. 11JJ3012).
The authors declare that they have no competing interests.
LY and JL carried out the proof of the main part of this article, ZL corrected the manuscript, and participated in its design and coordination. All authors have read and approved the final manuscript.
About this article
Cite this article
Yan, L., Liu, J. & Luo, Z. Existence and multiplicity of solutions for second-order impulsive differential equations on the half-line. Adv Differ Equ 2013, 293 (2013). https://doi.org/10.1186/1687-1847-2013-293
- variational methods
- impulsive differential equations
- boundary value problem